What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 5:00 PM CST, 58 minutes earlier.
Area forecast discussion, Sep 20, 5:00 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT Thu Sep 20 2018
.SHORT TERM...(This evening through Friday)
Issued at 236 PM CDT Thu Sep 20 2018
Surface analysis early this afternoon shows the area of low
pressure has progressed into northeast Nebraska with the warm
front stretched across northern Iowa. The warm front was just to
the south of the local area as observations showed the wind shift
and temperature jump with the front at KIIB and KDBQ at 18Z. As
the surface low continues to track northeast tonight, the warm
front will be synoptically pulled north by the low and should be
working north through the local area late this afternoon through
the early evening. Once the low and warm front are past the area,
the cold front tied to the low will then sweep across the area
during the evening and overnight hours. These features will pose
the severe weather threat through the evening hours.
While the hi-res meso scale models in general do not show any
activity developing along the warm front as it lifts north, not
entirely comfortable with this. The low level moisture transport
will be increasing ahead of the surface low and approaching short
wave trough. As this intersects the frontal boundary, it could
cause some activity to form along the front. The main activity
looks to be tied to the cold front where the forcing from the
short wave trough will be stronger. A line of convection is
expected to quickly from along the front over central Minnesota
into northwest Iowa and move east with the front. The expected
timing of this activity now looks to have it entering the western
sections between 7 and 8 pm and exiting the east after 1 am.
The ML CAPE will spread in behind the warm front with several runs
of the RAP suggesting 1500 to 2000 J/Kg will be in place ahead of
the cold front. Plenty of shear will be in place with up to 50
knots in the 0-6 km layer. Most of this looks to reside in the 0-1
km where there will be up to 40 knots with a slight increase up
through 3 km and then increasing a bit more through 6 km. Given
the expected line structure along the front, the main threat
should be damaging winds, but withe amount of low level shear, a
short-lived embedded tornado will be possible. Also concerned that
if the warm front does not progress as far north as expected, a
storm could latch onto it and ride along it with an increase
tornado threat. The storms should be able to produce a period of
heavy rain as an axis of 2 inch precipitable water will be in
place right along the front. However, given the north/south
orientation of the line and that it will be progressive, any heavy
rain should be rather short-lived at any given point and not be
enough produce any new or aggravate on-going flooding.
The system will be past the area for Friday, but cyclonic flow
around the surface low will keep the area covered in clouds for
much of the day along with a lingering shower chance in the
morning across the north in the morning. Much cooler air will be
ushered in with highs only reaching the upper 50s to lower 60s. It
will also be breezy with northwest winds gusting to around 30 mph.
.LONG TERM...(Friday night through Thursday)
Issued at 236 PM CDT Thu Sep 20 2018
With the cooler air and clearing skies Friday night, some low
temperatures in the 30s and frost will be possible across central
Wisconsin. The weekend then looks quiet with upper level zonal
flow and surface high pressure in place. Upper level troughing
then looks to move across the Upper Midwest early next week that
will push a cold front through with a chance for more rain from
Monday afternoon through Tuesday. There will then be some more
chances for rain Wednesday into Thursday as more upper level
troughing looks to impact the region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Sep 20 2018
Line of strong (potentially severe) storms to roll west-east across
the area this evening. Strong/gusty winds will swing from the south
to west later tonight, holding there through the better part of
Friday.
Cigs: dropping into mvfr/ifr with line of storms, with saturation
post the cold front/satellite imagery keeping the TAF sites under
the low clouds into Friday afternoon.
Winds: winds on the increase as pressure gradient tightens ahead of
approaching sfc low. Winds swing to the west/northwest later tonight
with the passage of systems's cold front - staying strong and gusty
through Friday afternoon. Some threat for LLWS for this evening -
somewhat border line and only for a few hours - but will continue
mention at KLSE where threat higher.
&&
.HYDROLOGY...
Issued at 236 PM CDT Thu Sep 20 2018
While there may still be some minor flooding issues ongoing across
Fayette, Clayton and Grant Counties, reports indicate the impact
are minimal and the areal flood warning will be discontinued.
Runoff from last night rains has caused some river rises with
active flood warnings along portions of Turtle Creek and the
Turkey and Kickapoo Rivers. See the latest flood statements for
the latest information.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...04
LONG TERM...04
AVIATION...Rieck
HYDROLOGY...04
Hazardous weather outlook, Sep 20, 11:20 AM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1220 PM CDT Thu Sep 20 2018
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1220 PM CDT Thu Sep 20 2018
This Hazardous Weather Outlook is for parts of northeast Iowa,
southeast Minnesota, and southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Some area rivers are or will return to flood level, especially in
northeast Iowa and southwest Wisconsin.
Severe storms are still expected later this afternoon into the
evening hours. The main threats are damaging wind, hail, and
brief heavy rain, but some of the stronger storms will have a
tornado potential. Likely storm time is between 5 and 10 PM.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed in some areas this
afternoon and evening. If a tornado watch is in place and storms
are approaching, assume spotters will be needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled. Please see our Situation Report updates
and ensure dispatch centers are ready for increased work load
expected this evening.
Shea
In the hours before
Special weather statement, Sep 20, 3:00 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service La Crosse WI
400 PM CDT THU SEP 20 2018
WIZ017-029-202200-
Taylor-Clark-
400 PM CDT THU SEP 20 2018
...A LINE OF THUNDERSTORMS WILL AFFECT NORTHERN CLARK AND TAYLOR
COUNTIES...
At 357 PM CDT, radar indicated thunderstorms were located along a
line extending from near Ladysmith to Chippewa Falls.
Movement was east at 50 mph.
Wind gusts to 30 mph, brief heavy rain, and pea size hail are
possible with these storms.
Those outside should move indoors until the storms pass.
Locations impacted include...
Medford, Thorp, Owen, Rib Lake, Chelsea, Westboro, Jump River,
Reseburg, Stetsonville, Goodrich, Withee, Gilman, Curtiss, Lublin,
Polley, The Mondeaux Flowage, Perkinstown, Highway M And Joe Martin
Road, Esadore Lake and Eidsvold.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4495 9032 4489 9092 4538 9092 4538 9004
TIME...MOT...LOC 2057Z 248DEG 45KT 4541 9115 4492 9139
WetenkampSpecial weather statement, Sep 20, 4:59 PM CST, 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
559 PM CDT THU SEP 20 2018
IAZ008-009-018-019-MNZ079-086-087-094-095-210000-
Floyd-Chickasaw-Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower-
559 PM CDT THU SEP 20 2018
...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT MITCHELL...
HOWARD...FLOYD...CHICKASAW...OLMSTED...MOWER...WESTERN WABASHA...
DODGE AND WESTERN FILLMORE COUNTIES...
At 556 PM CDT, radar indicated strong to severe thunderstorms
approaching Interstate 35 over southern Minnesota and northern Iowa.
These storms were located along a line extending from near Belle
Plaine Minnesota to near Algona Iowa. Movement was east at 60 mph.
Wind gusts of 50 to 55 mph or stronger are possible with these
strong to severe thunderstorms.
Locations impacted include...
Rochester, Austin, Charles City, Osage, New Hampton, Dodge Center,
Mantorville, Kasson, Stewartville, Byron, Spring Valley, Nashua,
Hayfield, Oronoco, Grand Meadow, St. Ansgar, Fredericksburg, Le Roy,
Rockford and Mazeppa.
Prepare now for possible severe weather. Move indoors and if a
warning is issued, take actions to protect life and property.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4446 9234 4291 9215 4291 9302
TIME...MOT...LOC 2256Z 254DEG 54KT 4465 9381 4313 9403
WetenkampSpecial weather statement, Sep 20, 5:56 PM CST, 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
656 PM CDT THU SEP 20 2018
IAZ008-MNZ079-086>088-094-095-WIZ032-210130-
Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-Buffalo-
656 PM CDT THU SEP 20 2018
...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN
MITCHELL...WESTERN WINONA...OLMSTED...MOWER...WABASHA...DODGE...
FILLMORE AND WESTERN BUFFALO COUNTIES...
At 654 PM CDT, radar indicated strong to severe thunderstorms along
a line extending from 8 miles southwest of Hastings to near West
Concord to 7 miles east of Rice Lake. Movement was east at 60 mph.
Wind gusts of 50 to 55 mph are possible with these strong to severe
thunderstorms.
If you are in the path of these storms, seek shelter indoors as they
approach. Be prepared for further protective actions if warnings are
issued.
Locations impacted include...
Rochester, Austin, Dodge Center, Wabasha, Preston, Mantorville, Alma,
Buffalo, Kasson, Stewartville, Byron, St. Charles, Plainview,
Chatfield, Spring Valley, Eyota, Rushford, Lewiston, Hayfield and
Oronoco.
Prepare now for possible severe weather. Move indoors and if a
warning is issued, take actions to protect life and property.
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4441 9208 4459 9202
4459 9176 4351 9175 4350 9255 4341 9255
4334 9302
TIME...MOT...LOC 2354Z 254DEG 51KT 4463 9294 4410 9294 4337 9335
RieckLocal storm report, Sep 20, 5:57 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
657 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND GST 5 W WEST CONCORD 44.15N 93.00W
09/20/2018 M48 MPH DODGE MN EMERGENCY MNGR
REPORTED BY WEST CONCORD FIRE DEPT
&&
SHEA